From: Chapter 3: The Fundamentals of Methadone Maintenance Treatment, in Methadone Maintenance: A Counsellor's Guide to Treatment (© 2003).
If methadone is diverted to the illicit market and used in an attempt to get a heroin-like high, the user may accidentally overdose because of its slow and long action. For non-tolerant adults, a single 70 mg dose of methadone, or a 40 mg dose (a moderate daily dose) taken for three days, may be fatal (Caplehorn, 1998). The lethal dose is smaller if it is taken together with other opioids, alcohol or sedatives such as benzodiazepines.
Children may overdose if they mistake the medication for a drink. In children, a 10 to 20 mg dose can be fatal (Aronow et al., 1972).
There are a number of safeguards against accidental overdose of methadone. MMT clients are counselled on take-home security by the physician, counsellor and pharmacist, and they are requested to sign an agreement stating that they will keep their methadone secure before they may receive take-home doses.
Methadone is dispensed in bottles fitted with child-proof caps. The bottles are labelled with all the information required for opioid medications, as well as an additional warning about overdose in non-tolerant people. It is also suggested that clients store their methadone in a securely locked box.